Chronic classical (idiopathic) Sweet’s syndrome: a classical variant

Updated 7/10/17.

Sometimes, Sweet’s syndrome can occur in an unusual form or ‘behave’ in a different way from how we would normally expect. When this happens, this is called a disease variant.

What is chronic classical (idiopathic) Sweet’s syndrome?

What is classical (idiopathic) Sweet’s syndrome?

Sweet’s syndrome is divided into 3 main groups:

1. Classical Sweet’s syndrome.

Classical Sweet’s syndrome most commonly affects women, particularly those between the ages of 30 to 50 years, but it can also affect men and those of other ages, including children. Classical Sweet’s syndrome sometimes develops secondary to infection, autoimmune disease, inflammatory bowel disease, and pregnancy. However, there is often no underlying cause, and this is referred to as idiopathic or classical (idiopathic) Sweet’s syndrome.

2. Malignancy-associated Sweet’s syndrome.

In 15-20% of cases, Sweet’s syndrome develops secondary to some form of blood disorder or cancer. This is referred to as paraneoplastic or malignancy-associated Sweet’s syndrome (MASS). It does not affect women more than men, and most commonly develops secondary to a group of blood disorders called myelodysplastic syndromes.

3. Drug-induced Sweet’s syndrome.

In 5-12% of cases, Sweet’s syndrome develops secondary to some form of medication, and this is referred to as drug-induced Sweet’s syndrome. It is most commonly caused by granulocyte-colony stimulating factor (G-CSF), but can be triggered by other medications. Find a full list of medications HERE.

What is chronic Sweet’s syndrome?

In up to 66% of patients with Sweet’s syndrome, their condition settles down after treatment, but in up to 33%, it does not. When this happens, it is often because there is some kind of underlying cause for the Sweet’s syndrome, particularly some form of blood disorder or cancer. When it persists for a long period of time, even after treatment, this is referred to as chronic Sweet’s syndrome.

What is chronic classical (idiopathic) Sweet’s syndrome?

Chronic classical (idiopathic) Sweet’s syndrome is a variant of classical Sweet’s syndrome where there is no underlying cause for the Sweet’s syndrome, but it still persists over a long period of time, even after treatment.

Medical case-study.

This is a case-study discussing two women whose Sweet’s syndrome continued to persist over a long period of time, despite there being no underlying cause for their condition. In both cases, their Sweet’s syndrome was eventually managed, but not resolved, with a sulfa drug called sulfapyridine (Gowda et al, 2016).

Because most cases of persistent or chronic Sweet’s syndrome occur as a result of an underlying disease or medication, the authors of this case-study have proposed that cases of persistent or chronic classical (idiopathic) Sweet’s syndrome be seen as a variant of classical Sweet’s syndrome.

Case 1.

A 50-year-old woman was sent to hospital with a 4 month history of skin lesions in the form of ring and arch-shaped red bumps on her back, neck, chest, arms, and thighs. She did not have a fever, but did have a swollen face and was experiencing mild itching. Blood tests showed that her white blood cell and neutrophils counts were raised, and two skin biopsies of the lesions showed Sweet’s syndrome. She was started on the steroid medication, prednisone, and her symptoms started to settle. However, once the prednisone was tapered to less than 40mg per day, her condition kept flaring up.

Further tests revealed no underlying cause for the patient’s Sweet’s syndrome, and her condition continued to persist. Symptoms of later flare-ups included fever, ring-shaped red and raised patches, or large blood-filled blisters. Sometimes, the patient also experienced facial swelling, hand swelling, and joint pain. Eventually, the patient decided to stop the prednisone, but the symptoms persisted in a milder form for a period of 8 months. Other treatments that were tried included dapsone, potassium iodide (SSKI), colchicine, and steroid cream. These were stopped because they either didn’t work or because the patient struggled to tolerate the side-effects. After 5 years of follow-up care, there is still no evidence of underlying disease, and she is currently being treated with sulfapyridine.

Case 2.

A 73-year-old woman was sent to hospital because of a 9 month history of skin lesions affecting her face, trunk, and extremities, e.g. lower arms and legs or hands and feet. The skin lesions appeared in the form of numerous flat red or brown spots, red raised areas, and blister-like lesions. The patient said that she had not had a fever, but blood tests showed that her white blood cell and neutrophil counts were raised. A skin biopsy also showed Sweet’s syndrome.

There appeared to be no underlying cause for the patient’s Sweet’s syndrome. Medication had been considered as a cause for the patient’s Sweet’s syndrome, but even after her medications had been stopped, her condition did not improve. The patient had also been diagnosed with lung cancer and skin cancer, and as cancer is a cause for Sweet’s syndrome, is something else that may have been considered. However, her Sweet’s syndrome didn’t settle even after her cancer had been successfully treated and her cancer had gone into remission.

The patient had initially been treated with prednisone which worked well. However, once the prednisone was tapered to less than 40mg per day, her condition kept flaring up.  During these flare-ups, the skin lesions were painful and ‘burning’, appearing in the form of red patches and red raised areas, large fluid-filled blisters, and fluid or pus-filled spots on reddened and swollen areas of skin. Treatments that were given to try and bring the patient’s Sweet’s syndrome under control included doxycycline, potassium iodide (SSKI), dapsone, colchicine, anakinra, indomethacin, and steroid cream. These were eventually stopped because they either didn’t work or because the patient struggled to tolerate the side-effects. Sulfapyridine was then started alongside prednisone which allowed the prednisone to be tapered to 10mg daily. The patient’s Sweet’s syndrome has continued to be managed with both these medications. She has now been treated for Sweet’s syndrome for more than 4 years, and there is still no evidence of underlying disease.

References.

Gowda, A., Rosenbach, M., Micheletti, R. and  James, W. (2016) Chronic idiopathic Sweet syndrome: A report of 2 cases. Journal of the American Academy of Dermatology, May; 2(3): 227–229 (online).

© 2012-2017 Sweet’s Syndrome UK

Advertisements